Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 52, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 25, 2005, 8:48 AM CDT for Lyon County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2005, 8:48 AM CDT (13:48 UTC)
- Expired
- Aug 25, 2005, 11:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Lyon County, KS
The radar
The Topeka radar (KTWX), 66 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 10:00 AM CDT | HEAVY RAIN 4.5 | 4 W Olpe, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 1.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1201 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 251348 FFWTOP KSC111-251645- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 848 AM CDT THU AUG 25 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... LYON COUNTY IN EAST CENTRAL KANSAS * UNTIL 1145 AM CDT * AT 845 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH LOCAL RAINFALL AMOUNTS NEAR 2 INCHES PER HOUR MOVING ACROSS THE WARNED AREA. RADAR ALSO INDICATED SOME 1 TO 2 INCH RAINFALL AMOUNTS RECEIVED OVERNIGHT MAINLY OVER SOUTHERN PORTIONS OF THE COUNTY. LYON COUNTY SHERIFF REPORTED WATER OVER A COUNTY ROAD NEAR AMERICUS AT AROUND 835 AM THIS MORNING. * LOCATIONS IMPACTED INCLUDE... EMPORIA... OLPE... NEOSHO RAPIDS... AMERICUS... ADMIRE... BUSHONG... THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 118 AND 153. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 142. RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3819 9634 3819 9597 3872 9597 3872 9635 $$
1 follow-up statement
000 WGUS73 KTOP 251439 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 938 AM CDT THU AUG 25 2005 KSC111-251645- LYON- 938 AM CDT THU AUG 25 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1145 AM CDT FOR LYON COUNTY... AT 935 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL ON ALREADY SATURATED GROUNDS MOVING ACROSS THE WARNED AREA. RADAR ESTIMATED RATES WERE 1 TO 2 INCHES PER HOUR IN THE STRONGER STORMS. THE HEAVIEST RAINFALL WAS MOVING ACROSS AREAS FROM JUST TO THE SOUTH OF EMPORIA...TO NEOSHO RAPIDS...SOUTH TO BETWEEN OLPE AND HARTFORD. LOCATIONS IMPACTED INCLUDE... EMPORIA...OLPE...NEOSHO RAPIDS...AMERICUS...ADMIRE...AND BUSHONG. THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 118 AND 153. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 142. RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. LAT...LON 3819 9634 3819 9597 3872 9597 3872 9635 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 4:37 AM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, Aug 25, 4:37 AM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 437 AM CDT THU AUG 25 2005 .DISCUSSION... CONCERN IS THE POTENTIAL FOR HEAVY RAIN THIS MORNING...THEN AGAIN EARLY FRIDAY MORNING. THE MCS THAT DEVELOPED ACROSS SOUTH CENTRAL AND EAST CENTRAL KS LAST EVENING CONTINUES TO BACK BUILD AS 850MB FLOW/LLJ LIFTS DEEPER GULF MOISTURE NORTH OF THE BOUNDARY ACROSS MOST OF THE CWA. THE HEAVIER RAIN EXTENDS ON AN EAST-WEST AXIS JUST NORTH OF THE OUTFLOW BOUNDARY FROM WEST OF HESSTON...EAST TO NEAR IOLA. THE WESTERN END OF THIS LINE OF STRONGER THUNDERSTORMS MAY LIFT NORTHEAST ACROSS THE SOUTHEAST COUNTIES OF THE CWA. THEREFORE I KEPT THE FLASH FLOOD WATCH GOING FOR THE COUNTIES SOUTH OF THE KANSAS TURNPIKE THROUGH 12 NOON. LAST EVENING...NORTHERN ANDERSON AND SOUTHERN FRANKLIN HAD 2 TO 3 INCHES OF RAIN ESTIMATED BY RADAR. ADDITIONAL RAINFALL OF ONE TO TWO INCHES THIS MORNING ACROSS THE SOUTHEAST COUNTIES MAY CAUSE FLASH FLOODING THROUGH THE MORNING HOURS. THE ETA SHOWS THE OUTFLOW BOUNDARY WEAKENING THROUGH THE LATE MORNING HOURS...AND SHOULD CAUSE THE COMPLEX OF STORMS TO WEAKEN AND MOVE EAST OF THE AREA AFTERNOON. SKIES WILL BECOME PARTLY CLOUDY THIS AFTERNOON FROM WEST TO EAST ACROSS THE CWA. TEMPERATURES WILL WARM TO NEAR 90 DEGREES ACROSS THE WESTERN COUNTIES WITH 80S OVER THE EASTERN COUNTIES. IF THE CLOUDS HOLD OVER THE EASTERN CWA...HIGH TEMPERATURES MAY ONLY REACH THE MID TO UPPER 70S. THUNDERSTORMS WILL DEVELOP THIS EVENING ACROSS WESTERN NE AND KS ALONG A COLD FRONT AND AHEAD OF A 5H TROUGH...WHICH WILL MOVE EAST INTO THE NORTHERN AND CENTRAL PLAINS. THESE THUNDERSTORMS WILL EVOLVE INTO ANOTHER MCS AND MOVE EAST AND SOUTHEAST INTO THE FA LATE TONIGHT AND THROUGH THE EARLY MORNING HOURS ON FRIDAY. DAMAGING OUTFLOW WINDS AND HEAVY RAINFALL WILL BE POSSIBLE WITH THE MCS...ESPECIALLY ACROSS THE NORTHERN CWA TONIGHT. THE COLD FRONT WILL MOVE INTO THE CWA FRIDAY AND CAUSE ANOTHER ROUND OF THUNDERSTORMS TO DEVELOP. THE ENVIRONMENT IN THE WARM SECTOR WILL BE VERY MOIST AND UNSTABLE...ALSO THE WEST-NORTHWEST FLOW ALOFT WILL INCREASE PROVIDING FOR MODERATE VERTICAL WINDSHEAR PARAMETERS. THUNDERSTORMS DEVELOPING ALONG AND SOUTH OF THE FRONT FRIDAY MAY BECOME SEVERE WITH DAMAGING OUTFLOW WINDS AND QUARTER SIZE HAIL THE MAIN HAZARDS. HIGH TEMPERATURES ON FRIDAY AHEAD OF THE COLD FRONT SHOULD WARM INTO THE 90S...ESPECIALLY IF SKIES CLEAR AFTER THE MORNING THUNDERSTORMS. THE NAM AND GFS BOTH SHOW THE FRONT MOVING SOUTH OF THE CWA FRIDAY NIGHT. THIS SHOULD BRING AN END TO THE SHOWERS AND THUNDERSTORMS FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA. LOOKS DRY AND COOLER DURING THE WEEKEND WITH HIGHS IN THE 80S. THE EXTENDED FCST MODELS SHOW A 5H RIDGE OVER THE SOUTHWEST CONUS SLOWLY MOVING EAST INTO THE SOUTHERN PLAINS BY FRIDAY. THIS WILL KEEP MOSTLY DRY CONDITIONS AND CAUSE A WARM UP...WITH HIGH TEMPERATURES WARMING INTO THE 90S BY THE MIDDLE OF NEXT WEAK. I MADE NO MAJOR CHANGES TO THE EXTENDED FORECAST. && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR PARTS OF EAST CENTRAL KANSAS UNTIL NOON THURSDAY. &&
Hazardous weather outlook, Aug 25, 5:11 AM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 511 AM CDT THU AUG 25 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-261010- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 511 AM CDT THU AUG 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE ACROSS MUCH OF EAST CENTRAL KANSAS THIS MORNING. A FLOOD WATCH IS IN EFFECT FOR LOCATIONS GENERALLY SOUTH OF A LINE FROM LAWRENCE TO COUNCIL GROVE. THUNDERSTORMS WILL MOVE SOUTHEAST INTO NORTH CENTRAL AND NORTHEAST KANSAS TONIGHT. A FEW THUNDERSTORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. WITH THE GROUND NEARLY SATURATED FROM RECENT RAINS...LOCALIZED FLASH FLOODING AND FLOODING OF SMALL CREEKS AND STREAMS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL MOVE SOUTH ACROSS THE AREA ON FRIDAY INTO FRIDAY EVENING. THUNDERSTORMS DEVELOPING ALONG THE FRONT FRIDAY AFTERNOON MAY BECOME SEVERE WITH THE PRIMARY HAZARD BEING DAMAGING WINDS AND LARGE HAIL. HEAVY RAIN WILL BE POSSIBLE ON FRIDAY AND MAY CAUSE LOCALIZED FLASH FLOODING AND FLOODING OF SMALL CREEKS AND STREAMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TODAY AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Aug 25, 7:36 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
736 AM CDT THU AUG 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM FLASH FLOOD 3 NNW WHITE CITY 38.84N 96.76W
08/25/2005 MORRIS KS LAW ENFORCEMENT
WATER OVER ROAD IN TOWN OF SKIDDY.
&&
STRASSBERGLocal storm report, Aug 25, 8:14 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
814 AM CDT THU AUG 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 AM FLASH FLOOD HERINGTON 38.67N 96.94W
08/25/2005 DICKINSON KS LAW ENFORCEMENT
POLICE DEPT. CLOSING SOME ROADS DUE TO HIGH WATER.
&&
STRASSBERGLocal storm report, Aug 25, 8:20 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
820 AM CDT THU AUG 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM FLASH FLOOD 3 E JUNCTION CITY 39.03N 96.78W
08/25/2005 GEARY KS LAW ENFORCEMENT
CLARKS CREEK STARTING TO FLOOD OVER CLARKS CREEK ROAD 1
MILE SOUTH OF INTERSTATE 70.
&&
STRASSBERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 9:37 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 53 min |
| Aug 24, 10:41 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 44 min |
| Aug 24, 10:44 PM CDT | Flash Flood Warning | TOP | Franklin | 3 hr |
| Aug 24, 10:59 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 43 min |
| Aug 24, 11:34 PM CDT | Flash Flood Warning | TOP | Anderson | 3 hr |
| Aug 25, 5:25 AM CDT | Flash Flood Warning | TOP | Dickinson, Geary, Morris, Riley | 3 hr |
| Aug 25, 8:26 AM CDT | Flash Flood Warning | TOP | Dickinson, Geary, Morris, Riley | 3 hr |
| Aug 25, 11:15 AM CDT | Flash Flood Warning | TOP | Morris | 2 hr |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.